Problemes classiques de probabilite sur un couple de Gelfand

  • Gérard Letac
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 861)


This paper describes Gelfand pairs to statisticians and probabilists and deals with six typical examples : euclidean space, sphere and cube; Poincaré half-plane, homogeneous tree and commutative group. It explains the role of spherical functions, specially the positive definite ones. In a second part, classical problems in probability are raised in that context : random walks, factorisations of probability distributions, stationary processes, and problems of Schoenberg type.


Positive Definite Function Brownian Motion Parameter Nous Allons Markov Additive Process Test Discret 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Arnaud, J.P., Fonctions sphériques et fonctions définies positives sur l’arbre homogène. C.R. Acad. Sc. 290, Série A (1980) 99–101.MathSciNetzbMATHGoogle Scholar
  2. [2]
    Arnaud, J.P., J.L. Dunau et G. Letac, Atelier sur les arbres homogènes. Publications du Laboratoire de Statistique et Probabilité de l’Université Paul-Sabatier, Toulouse (1981).Google Scholar
  3. [3]
    Ben Mansour, S., Thèse 3ème cycle, Université Paul Sabatier, (nov. 1981).Google Scholar
  4. [4]
    Berman, S., Isotropic Gaussian processes on the Hilbert spaces. A paraître dans Ann. Probability fin 1980.Google Scholar
  5. [5]
    Bingham, N.H., Random walks on spheres. Z. Warsheinlichkeitstheorie werw. Geb. 22, (1972) 169–192.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Bochner, S., Positive zonal functions on spheres. Proc. Nat. Acad. Sc. (U.S.A.) 40 (1954) 1141–1147.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Cartier,P., Géométrie et analyse sur les arbres, Séminaire Bourbaki 24ème année, Exposé 407, 1971–72.Google Scholar
  8. [8]
    Cartier, P., Fonctions harmoniques sur un arbre. Symposia Math. 9 (1972), 203–270.MathSciNetzbMATHGoogle Scholar
  9. [9]
    Cartier, P., Harmonic analysis on trees. Proc. Sympos. Pure Math., vol 26, Amer. Math. Soc. Providence, R.I. 1974, 419–424.Google Scholar
  10. [10]
    Chilana, A.K., and K.A. Ross, Spectral synthesis in Hypergroups. Pac. J. of Math. 76, no2 (1978) 313–328.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    Dieudonné, J. Eléments d’Analyse. 6 (Chap XXII, Analyse Harmonique). Gauthier-Villars 1975.Google Scholar
  12. [12]
    Dunau, J.L., Etude d’une classe de marches aléatoires sur l’arbre homogène. Publications du Laboratoire de Statistique de l’Université de Paul-Sabatier, no04-1976, Toulouse.Google Scholar
  13. [13]
    Dym, H., and H.P. Mc Kean, Fourier Series and Integrals. Academic Press, New York 1972.Google Scholar
  14. [14]
    Dym, H., and H.P. Mc Kean, Gaussian Processes, Function Theory and the Inverse Spectral Problem. Academic Press, New York 1976.Google Scholar
  15. [15]
    Erdelyi, A., W. Magnus, H. Oberhettinger. Higher Transcendental functions. Vol 2 Mc Graw Hill, New York 1953.zbMATHGoogle Scholar
  16. [16]
    Gangolli, R., Positive definite kernels on homogeneous spaces and certain stochastic processes related to Levy’s Brownian motion parameters. Am. Inst. H. Poincaré 3 no 2 (1967) 121–225.MathSciNetzbMATHGoogle Scholar
  17. [17]
    Grunbaum, B., G.C. Shephard. Tiling by regular polygons. Math. Mag. 50 no 5 (1977) 227–247.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    Guivarch, Y., M. Keane et B. Roynette, Marches aléatoires sur les Groupes de Lie. Lecture notes no 624, Springer-Verlag, Berlin 1977.CrossRefzbMATHGoogle Scholar
  19. [19]
    Helgason, S., Differential Geometry and Symmetric Spaces. Academic Press, New York 1962.zbMATHGoogle Scholar
  20. [20]
    Heyer, H., Probability measures on Locally compact Groups. Springer, Berlin 1977.CrossRefzbMATHGoogle Scholar
  21. [21]
    Hochstadt, H., Special functions of Mathematical Physics. Holt, Rinehart and Winston, New York 1962.zbMATHGoogle Scholar
  22. [22]
    Ibrahimov, I. et Y. Rozanov, Processus Aleatoires Gaussiens. Editions Mir, Moscou 1974.zbMATHGoogle Scholar
  23. [23]
    Kingman, J.F.C., Random walks with spherical symmetry. Acta Math. 109, (1963) 11–53.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    Kudina, A., Composantes des lois radiales symétriques (en russe) Teor. Versjatnost i Primenen 20 (1975) 656–660.MathSciNetGoogle Scholar
  25. [25]
    Lang, S., Algebra. Addison-Wesley, Reading (Mass) 1965.zbMATHGoogle Scholar
  26. [26]
    Lang, S., SL2(ℝ). Addison-Wesley, Reading (Mass) 1975.Google Scholar
  27. [27]
    Lehner, J., A Short Course in Automorphic Functions. Holt, Rinehart and Winston, New York 1966.zbMATHGoogle Scholar
  28. [28]
    Lepetit, Ch., Thèse de 3ème cycle. Mathématiques appliquées. Université de Clermont (1971).Google Scholar
  29. [29]
    Letac, G., Problèmes de Probabilité, Presses Universitaires de France, Paris 1970.zbMATHGoogle Scholar
  30. [30]
    Letac, G. and L. Takács, Random walks on the m-dimensional cube. J. für die reine and ang. Math. 310 (1979) 187–195.MathSciNetzbMATHGoogle Scholar
  31. [31]
    Letac, G. and L. Takács, Random walks on the 600-cell polyhedron. SIAM J. Algebraic and Discute Math. 1 (1980), 114–123.CrossRefzbMATHGoogle Scholar
  32. [32]
    Letac, G. and L. Takács, Random walks on a dedecahedron, J. Appl. Prob. 17 (1980) 373–384.CrossRefzbMATHGoogle Scholar
  33. [33]
    Nachbin, L., The Haar Integral. Van Nostrand, New York 1962.zbMATHGoogle Scholar
  34. [34]
    Ostrowski, I.V., The arithmetic of Probability distributions. J. of Mult. Anal. 7, no 4, (Déc.1977), 475–490.MathSciNetCrossRefGoogle Scholar
  35. [35]
    Ross, K.A., Hypergroups and center of measure algebras. Symposia Math. 12 (1977), 189–203.Google Scholar
  36. [36]
    Rudin, W., The extension problem for positive definite functions. Ill. J. Math., 7 (1963), 532–539.MathSciNetzbMATHGoogle Scholar
  37. [37]
    Rudin, W., An extension problem for positive-definite functions. Duke Math. J. 37 (1970), 49–53.MathSciNetCrossRefzbMATHGoogle Scholar
  38. [38]
    Rudin, W., Functional Analysis. Mc Graw Hill, New York 1973.zbMATHGoogle Scholar
  39. [39]
    Schoenberg, I.J., Metric spaces and positive definite functions. Trans. Amer. Math. Soc. 44 (1938), 522–536.MathSciNetCrossRefzbMATHGoogle Scholar
  40. [40]
    Schoenberg, I.J., Positive definite functions on spheres. Duke Math. J. 9 (1942), 96–108.MathSciNetCrossRefzbMATHGoogle Scholar
  41. [41]
    Serre, J.P., Cours d’Arithmétique. Presses Universitaires de France, Paris 1970.zbMATHGoogle Scholar
  42. [42]
    Stewart, J., Positive definite functions and generalisations, an historical survey. Rocky Mountains J. of Math, 6 no 3 (1976), 409–434.CrossRefzbMATHGoogle Scholar
  43. [43]
    Watson, G.N., A Treatise on the Theory of Bessel Functions. 2d Edition, Cambridge University Press 1944.Google Scholar
  44. [44]
    Yaglom, A.M., An Introduction to the Theory of Stationary Random Functions. Prentice Hall, Englewood Cliffs, N.J. 1962.zbMATHGoogle Scholar

Bibliographie Supplementaire

  1. S1).
    Askey, R., N.H. Bingham, Gaussian processes on compact symmetric spaces. Z.Wahrscheinlichkeitsth. 37(1976) 127–143.MathSciNetCrossRefzbMATHGoogle Scholar
  2. S2).
    Askey, R., Radial Characteristic Functions. Math. Res. Center, Madison Technical Summary report 1262 (Nov 1973).Google Scholar
  3. S3).
    Berenstein, C.A., B.A. Taylor, Mean Periodic Functions, Internat.J. Math. and Math. Sci., 3, 2 (1980) 199–235.MathSciNetCrossRefzbMATHGoogle Scholar
  4. S4).
    Cinlar, E., Markov additive processes I, II. Z.Wahrscheinlichkeits th. 24, (1973) 85–121.MathSciNetCrossRefzbMATHGoogle Scholar
  5. S5).
    Dieudonné, J., Special functions and linear representations of Lie groups, C.B.M.S. 42, American M. Soc. Providence R.I. (1979).Google Scholar
  6. S6).
    Dunkl, C., Relations between combinatories and other parts of mathematics. Proc. of Symposia in Pure Mathematics American M. Soc. Providence R.I. (1979).Google Scholar
  7. S7).
    Letac, G., Chaînes colorées: trois extensions d’une formule de Nelson. J. Appl. Prob. 115, (1978) 321–339.MathSciNetCrossRefzbMATHGoogle Scholar
  8. S8).
    Letac, G., Isotropy and Sphericity: some characterizations of the normal distribution. To appear in Annals of Mathematical statistics (june 1981).Google Scholar
  9. S9).
    Parthasarathy, K., Probability Measures on metric spaces. Academic Press, New-York (1967).CrossRefzbMATHGoogle Scholar
  10. S10).
    Sawyer, S., Random walks on an homogeneous tree, Z.Wahrscheinlichkeitsth. 42, no5 (1978).Google Scholar
  11. S11).
    Stanton, D., Some q-Krawtchouk polynomials on Chevalley group. Amer. J. of Math. 102,4 (1980) 625–662.CrossRefzbMATHGoogle Scholar
  12. S12).
    Zalcman, L. Offbeat integral geometry, Amer. Math. Monthly, vol 87, no3, (1980) 161–175.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • Gérard Letac
    • 1
  1. 1.Université Paul SabatierToulouse

Personalised recommendations